Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
I'd like some information regarding the effects of some antidepressants that I'm taking. I'm currently on Wellbutrin 300 mg, Abilify 5 mg as well as Valdoxan 50 mg and Remeron 15 mg. When it comes to Valdoxan and Remeron I don't take them both every night. I noticed Valdoxan offers a more balanced 8 hour sleep while Remeron seems to front load 6 hours with deep sleep and REM, that's according to the Zeo sleep manager that I've been using. Remeron is actually more sedating at lower doses because from what I've read it also affects norepinephrine at higher doses which is more activating.
I was wondering if Abilify also has a similar counter intuitive effect, in that it's more activating at lower doses by affecting dopamine more and calming at higher doses by affecting serotonin more. It's more difficult than Remeron to notice a difference at different doses because of its longer half life as well as the fact that it's so expensive so I can't just take a higher dose and see what happens. What I want is the highest possible activating and motivating effect to get me through the day. Which dosage level would be the most ideal for this? I started Abiify at 1 mg and now that I'm at 5 mg I think it might be less activating. Was having more energy the first few days just an initial effect?
Also I want the opposite for my night medication. What dosages would you recommend for that?
There's also a second issue which is a bit embarrassing. I noticed that when I begun taking Abilify it caused a certain sexual side effect, specifically, premature ejaculation. I used to take Cymbalta which had the exact opposite effect, would it help with that? Maybe I could take apart the capsule and measure the pellets for a lower dose like 10 mg. Would it interact with my other medication in any bad way? The med cocktail I'm on now is by far the best I've ever been on so that's why I'm hesitant to mess with it. But if the problem persists I'll have to.
By the way, I've been diagnosed with dysthymia, major depression, ADHD, mild social anxiety and insomnia.
Hello ! Thank you for your question, I’m Dr. Vikas (M.D Psychiatry) and I’ll try to help you today.
Abilify is an activating antipsychotic and can cause insomnia when taken at night.
Remeron dose has no relation with sedation as a side effect and some patient may feel comparatively more sedation at lower dose like 7.5 mg.
On the other hand, Abilify is activating at lower dose and also when the dose is increased further as noticed clinically.
The usual dose range of Abilify is from 15 to 30 mg per day. You are on a comparatively low dose of 5 mg. There are chances that once your doctor increase the dose to 10 or 15 mg per day you will notice its activating effect.
Wellbutrin is also an activating antidepressant and your doctor can also consider the option of increasing the dose further up to 450 mg depending on the clinical symptoms. Wellbutrin is specially useful in patients complaining of excessive sleepiness during the day time, fatigue, lack of concentration etc.
Remeron or Valdoxan should be taken daily to notice full benefit. If you are finding Valdoxan more useful for sleep then your doctor can discontinue Remeron while continuing Valdoxan.
You are already on three antidepressant that is Valdoxan, Wellbutrin and Remeron. So adding Cymbalta as an fourth antidepressant is not recommended in my view.
To summarize, your doctor can think of increasing the dose of either Wellbutrin or Abilify for activating effect during the day time. For sedation at night, either Valdoxan or Remeron should be continued daily and the other one can be discontinued.
I don't think, Abilify can cause premature ejaculation. In case, if it persist than adding a SSRI antidepressant like Zoloft or Lexapro in low dose can help in controlling it. So you can discuss with your doctor about adding Lexapro in low dose of 5mg per day for it.
Would like to know your comments on my suggestions.
Thank you for your response and sorry I couldn't reply earlier. So to summarise 10 mg Abilify should make me feel more energetic and it's better to choose a single nightly medication and stick with it. Also in regards XXXXX XXXXX other issue, an SSRI is preferable to an SNRI, is that right?
Yes, in my view, increasing the dose of Abilify can be helpful. Your doctor can first try to increase the dose to 7.5 mg and see if it helps.
It is better to choose a singly sedating antidepressant at night.
SSRI like Lexapro or Zoloft is more useful for controlling premature ejaculation.
in my view
Okay, thank you.